Mycobacterial Lymphadenitis Associated With the Initiation of Combination Antiretroviral Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Objective:

To characterize the impact of combination antiretroviral therapy on the clinical and laboratory features of mycobacterial lymphadenitis, we conducted a retrospective chart review of HIV-related mycobacterial lymphadenitis at St. Paul's hospital between 1989 and 1997. Among 52 evaluable patients, 12 presented within 12 weeks of initiating combination antiretroviral therapy (group 1, n = 12); the others developed lesions while receiving no antiretrovirals, monotherapy, or a stable combination regimen of >12 weeks duration (group 2, n = 40).

Results:

Group 1 patients had higher absolute CD4 lymphocyte counts (median, 150 versus 20 cells/mm3, respectively; p = .001) and hemoglobin levels (median, 113 versus 88 g/L, respectively; p = .002) at the time of mycobacterial diagnosis. Clinical comparison showed that group 1 patients were more likely to develop a draining sinus (50% versus 0%; p < .001), but less often to have weight loss (17% versus 74%; p < .0001) or disease which was disseminated (25% versus 70%; p = .04) or caused by Mycobacterium tuberculosis (0% versus 33%; p = .04).

Conclusions:

Mycobacterial lymphadenitis developing within 12 weeks of initiating combination antiretroviral therapy is often localized Mycobacterium avium complex disease, associated with a relatively high CD4 count. The clinical course is often complicated by the development of a draining sinus. The close temporal association suggests that such treatment may unmask subclinical infection by enhancing the immune response to mycobacterial antigens.

Related Topics

    loading  Loading Related Articles